Alert archive / Louisiana / Tornado Warnings in 2010

Tornado Warning 12, NWS New Orleans, LA

May 15, 20105 parishes in Louisiana

NWS New Orleans, LA issued this tornado warning at May 15, 2010, 7:28 AM CDT for 5 parishes in Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2010, 7:28 AM CDT (12:28 UTC)
Expired
May 15, 2010, 8:00 AM CDT
In force
32 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Ascension Parish, LA, Livingston Parish, LA, Saint Charles Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2010-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2010-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1643 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

429 
WFUS54 KLIX 151228
TORLIX
LAC005-063-089-093-095-151300-
/O.NEW.KLIX.TO.W.0012.100515T1228Z-100515T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
728 AM CDT SAT MAY 15 2010

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL ASCENSION PARISH IN SOUTHEAST LOUISIANA...
  SOUTHEASTERN LIVINGSTON PARISH IN SOUTHEAST LOUISIANA...
  NORTHWESTERN ST. CHARLES PARISH IN SOUTHEAST LOUISIANA...
  EXTREME NORTHEASTERN ST. JAMES PARISH IN SOUTHEAST LOUISIANA...
  CENTRAL ST. JOHN THE BAPTIST PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...RESERVE...LAPLACE...

* UNTIL 800 AM CDT

* AT 725 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR RESERVE...
  MOVING NORTHWEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GARYVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3032 9053 3031 9053 3027 9057 3024 9058
      3021 9056 3019 9059 3018 9057 3018 9049
      3020 9046 3003 9039 2996 9058 3024 9074
TIME...MOT...LOC 1227Z 157DEG 13KT 3008 9052

$$

22/TD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 15, 4:10 AM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 15, 4:10 AM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
410 AM CDT SAT MAY 15 2010

.SYNOPSIS...
SURFACE LOW IS CENTERED OVER MAINE WITH A COLD FRONT EXTENDING
SOUTHWEST THROUGH THE APPALACHIANS AND BACK INTO CENTRAL ARKANSAS
AND CENTRAL TEXAS. WIDESPREAD CONVECTION IS PRESENT OVER TEXAS...
EASTERN OKLAHOMA AND ARKANSAS. THERE IS ALSO A QUASI-LINEAR
CONVECTIVE FEATURE MOVING INTO WESTERN LOUISIANA.

&&

.SHORT TERM...TODAY THROUGH MONDAY
A MORE ACTIVE/WETTER PATTERN IS TAKING SHAPE AS THE MID/UPPER
HIGH...THAT HAS BEEN STEERING WEATHER SYSTEMS WEST AND NORTH OF
THE FORECAST AREA...IS FLATTENING OUT AND MOVING EAST. THIS IS
ALLOWING NUMEROUS SHORTWAVE TROUGHS...ASSOCIATED WITH A WESTERN
CONUS/ NORTHWEST MEXICO TROUGH...TO MOVE ACROSS TEXAS AND THE
NORTHWEST GULF OF MEXICO. THE FIRST SHORTWAVE IS MOVING ALONG THE
LOUISIANA COAST WITH A VERY COMPLICATED SERIES OF BOTH LARGER
SCALE SYNOPTIC WAVES MIXED WITH MORE MESOSCALE FEATURES BACK TO
THE WEST. LOW LEVEL WIND CONVERGENCE IS INTERACTING WITH THE
INITIAL UPPER FEATURE TO PRODUCE AREAS OF SCATTERED SHOWERS AND
THUNDERSTORMS ALONG THE SOUTHEAST LOUISIANA COAST AND COASTAL
WATERS NEAR AND SOUTH OF TERREBONNE BAY AND OVER THE OFFSHORE
WATERS OF THE NORTH CENTRAL GULF.

MODEL AND SATELLITE DATA ALL POINT TO A RAMPING UP OF THE POPS
TODAY...AND HAVE FOLLOWED SUIT WITH LIKELY TO CATEGORICAL WORDING
OVER MOST OF THE AREA...EXCEPT HIGH END CHANCE OVER THE MISSISSIPPI
GULF COAST. MOISTURE WILL BE INCREASING THROUGH THE AIR COLUMN WHICH
WILL ALSO ADD TO THE INSTABILITY. UPPER DIVERGENCE WILL ALSO ADD TO
THE LARGER SCALE LIFT TODAY. AM NOT EXPECTING SEVERE THUNDERSTORMS
HOWEVER...A FEW STRONGER STORMS PRODUCING FREQUENT LIGHTNING...BRIEF
HEAVY RAINFALL...AND GUST WINDS ARE POSSIBLE TODAY. THE GFS APPEARS
TO CARRY TOO MUCH RAINFALL AND TOO HIGH POPS INTO TONIGHT OVER THE
WEST...BUT HAVE GONE WITH SOME HIGHER POPS IN THE EAST WHERE
AFTERNOON ACTIVITY WILL SPILL OVER INTO THE EVENING.

SUNDAY SHOULD BE ANOTHER ACTIVE DAY WITH HIGH CHANCES OF SHOWERS AND
THUNDERSTORMS AREAWIDE AS SHORTWAVE ENERGY INTERACTS WITH HIGH
PRECIPITABLE WATER OVER THE REGION. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE.

A WEAK FRONTAL SYSTEM IS EXPECTED TO MOVE INTO MAINLY THE INLAND
PORTION OF THE FORECAST AREA MONDAY OR MONDAY NIGHT AS THE MAIN
MID/UPPER TROUGH MOVES EAST ACROSS THE MISSISSIPPI VALLEY. THERE
WILL BE A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY...BUT
NOT AS HIGH A POP AS SATURDAY AND SUNDAY.

&&

.LONG TERM...
THE STALLED FRONT IS FORECAST TO BEGIN WASHING OUT TUESDAY AS IT
REMAINS IN PLACE NEAR THE NORTHERN GULF COAST. WITH ONLY WEAK
FORCING IN PLACE...WILL CONTINUE TO CARRY ONLY SLIGHT CHANCE POPS
FOR TUESDAY.

BY WEDNESDAY...A SECONDARY MID AND UPPER LEVEL SHORTWAVE IMPULSE
IS FORECAST TO MOVE THROUGH THE AREA. WITH THE ADDITIONAL DYNAMIC
SUPPORT...HAVE DECIDED TO INCREASE POPS SLIGHTLY TO AROUND 30
PERCENT FOR WEDNESDAY. BOTH THE GFS AND ECMWF KEEP THE HEAVIEST
RAIN WELL TO THE NORTH AND WEST OF THE LOCAL FORECAST AREA.
HOWEVER...DEPENDING ON HOW FAST MOISTURE RETURNS TO THE AREA...A
FEW THUNDERSTORMS COULD BE EFFICIENT RAIN MAKERS THAT PRODUCE
LOCALLY HEAVY RAINFALL.

THURSDAY THROUGH THE WEEKEND...THE UPPER LEVEL RIDGE IS FORECAST
TO BUILD INTO THE AREA. THIS SHOULD KEEP POPS DOWN BELOW NORMAL.
HOWEVER...WITH AMPLE LOW LEVEL MOISTURE IN PLACE AND SOME
UNCERTAINTY IN HOW STRONG THAT UPPER LEVEL RIDGE WILL BE...WILL
CONTINUE TO CARRY SLIGHT CHANCE POPS FOR MOST AFTERNOONS THROUGH
THE WEEKEND.

&&

.AVIATION...
LIFR CONDITIONS HAVE DEVELOPED AT KMCB AGAIN IN THE LAST HOUR...AND
THESE CONDITIONS ARE LIKELY TO PERSIST THROUGH 13Z BEFORE
IMPROVEMENT TO MVFR AROUND 14Z. ELSEWHERE...MAINLY VFR CONDITIONS
WILL BECOME MVFR MAINLY DUE TO CIGS BY 14Z...THEN MOSTLY IMPROVE
BACK TO VFR AGAIN AFTER 16Z...HOWEVER...THERE WILL BE TEMPO MVFR
CONDITIONS IN THE AFTERNOON AND EVENING...PARTICULARLY DURING THE
SCATTERED TO NUMEROUS SHRA/TSRA THAT ARE EXPECTED TO DEVELOP IN THE
WESTERN TERMINALS AND SPREAD EAST. LOCALIZED/BRIEF IFR CONDITIONS
ARE POSSIBLE DURING ANY HEAVIER TSRA.

&&

.MARINE...
A RELATIVELY TIGHT PRESSURE GRADIENT BETWEEN A SURFACE HIGH
CENTERED EAST OF FLORIDA AND A SURFACE LOW CENTERED TO THE WEST OF
THE AREA WILL CONTINUE TO RESULT IN PERSISTENT SOUTHEAST WINDS
GENERALLY 10 TO 15 KNOTS FOR THE NEXT FEW PERIODS. THE HIGH IS
FORECAST TO BREAK DOWN SLIGHTLY SUNDAY...WHICH WILL ALLOW A WEAK
FRONTAL BOUNDARY TO SLIDE SOUTHWARD INTO THE REGION. THE FRONT IS
FORECAST TO STALL JUST SHORT OF THE COAST. THIS WILL RESULT IN
LIGHT WINDS AND AT LEAST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY UNTIL THE FRONT WASHES OUT TOWARD THE
MIDDLE OF THE WEEK. EXPECT THE BEST CHANCE OF RAIN TO BE TODAY AND
SUNDAY AS THE FRONT MOVES INTO THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  84  68  81  66 /  60  40  70  30
BTR  86  70  84  69 /  80  30  70  30
ASD  84  71  80  68 /  60  50  80  30
MSY  83  72  82  70 /  70  50  80  30
GPT  83  71  80  70 /  50  60  80  30
PQL  85  70  82  69 /  40  60  80  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
GM...NONE.

&&

SHORT/AVIATION...22/TD
SYNOPSIS/LONG/MARINE...95/DM
Hazardous weather outlook, May 15, 2:37 AM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
237 AM CDT SAT MAY 15 2010

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-151800-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
237 AM CDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO OCCASIONALLY NUMEROUS THUNDERSTORMS ARE EXPECTED
MAINLY LATE THIS MORNING THROUGH THE AFTERNOON. SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED BUT SOME STORMS MAY BECOME
STRONG WITH WIND GUSTS TO 40 MPH IN SQUALLS...OCCASIONAL TO
FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF SCATTERED MAINLY AFTERNOON
THUNDERSTORMS EACH DAY SUNDAY THROUGH FRIDAY. ORGANIZED SEVERE
THUNDERSTORMS ARE NOT EXPECTED HOWEVER.

THE MISSISSIPPI RIVER AT RED RIVER LANDING IS EXPECTED TO RISE
ABOVE FLOOD STATE SUNDAY AND CREST WEDNESDAY. THE ATCHAFALAYA
RIVER AT MORGAN CITY IS ALSO ABOVE FLOOD STAGE. REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:16 AM CDTSpecial Marine WarningLIX59 min
May 15, 7:16 AM CDTSpecial Marine WarningLIX59 min
May 15, 7:31 AM CDTSpecial Marine WarningLIX44 min
May 15, 7:54 AM CDTSpecial Marine WarningLIX51 min
May 15, 8:20 AM CDTSpecial Marine WarningLIX55 min
May 15, 11:53 AM CDTSpecial Marine WarningLIX67 min
May 15, 12:08 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Saint Helena67 min
May 15, 12:58 PM CDTSpecial Marine WarningLIX62 min
May 15, 3:14 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard2 hr

Nearby

Tornado Warnings in Louisiana, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.